I just joined this website and I am still trying to understand how the forums work.
I have been on Citalopram for the last 11years, since I was 17/18years old & I just turned 29years old.
In all honesty my life has been a living hell since being on these drugs. I don't think I have had one normal nights sleep in 11years. I grind my teeth at night. I've gained weight. My memory has become horrific. My concentration has deteriorated... the list goes on and on.
The highest dosage I was prescribed was 40mg and I am currently taking 10mg. I recently reduced myself from having been on 10mg & 12.5mg on alternate days down to just 10mg everyday and wasn't expecting for it to have much of an effect, but I was wrong.
I was doing really well for the first 4weeks since lowering my dosage and felt really confident about my reduction and then suddenly I was hit with exhaustion, no motivation for anything, my mood seems to fluctuate even throughout the day quite drastically from feeling okay to crying and screaming (which I never have done until now). I have also started having depersonalisation & derealisation again which I haven't had in many many years and wondered if others have experienced this when they started lowering their dosage?
I often wonder because I was put on these drugs as a teenager if its going to take me a long time to adjust to every 5%/10% decrease and how long it might take to feel in control of my moods again?
I honestly feel so alone in dealing with this, I have amazing friends but it's hard to explain to others something they have never gone through or experienced and being judged for mood swings you can't control is really making me sad.
Any advice on coming off Citalopram would be incredibly appreciated.
Thank you in advance.
Posted 26 February 2017 - 05:40 PM
Posted 26 February 2017 - 06:00 PM
Hi Happycat and welcome to SA from another feline. There are quite a few "catty" people here.
You've come to the right place for excellent information and a supportive community. The first thing we ask all member to do is the complete your drug signature so that we can see it whenever you post. Please keep it updated whenever make a change so we don't have to read through your topic to find the information when responding to your questions.
Create Your Signature. Please include details for the last 12-18 months of all drugs, dates, doses and discontinuations & reinstatements. If you can't remember dates, please write it as "early March" or "mid-August". Please provide a summary of any drugs prior to that which can just be listed with start and stop years. Please include all prescription, non-prescription drugs and supplements you are currently taking. Phone Instructions: Withdrawal History Signature.
You mention that you have been tapering. SA's recommended tapering is to reduce by no more than 10% of the previous dose followed by about a 4 week hold to allow your brain to adapt to not getting as much of the drug. It is also recommended to take the same dose on a daily basis at about the same time to keep the drug at a steady level. This graph shows you the inconsistency when skipping doses but it is also relevant for alternating dose: Skipping Days vs Every Day Dosing Graph. The Tips for Tapering gives you information on how to get accurate, small doses.
Here are some links to check out:
Many members find that the lower their dose gets the slower they need to go. This topic discusses why this might be: Why taper paper: dose-occupancy curves
I found these topics helped me to understand SA's recommendations. They have also helped me to be patient and not try to taper too quickly.
This is your own topic for asking questions and for journalling your progress. Click "Follow" top right and you will be notified when someone responds.
Podcasts: Let's Talk Withdrawal
Antidepressants: 25 years - 1 unknown, Prozac (caused muscle weakness), Zoloft; Cipramil CTed (very sick for 2.5 wks soon after)
Pristiq: 50mg mid 2012, 100mg beg 2014 (mild Serotonin Toxicity) Current: Pristiq 28mg (from 3 March 17)
My website - includes my brief history + links to videos & information on the web
I've still got a way to go ... but I've already come a long way!!!
PLEASE NOTE: I am not a medical professional.
Posted 26 February 2017 - 06:21 PM
I have been taking Citalopram for 11years and currently tapering and on 10mg. The highest dosage I have been on is 40mg.
Posted 26 February 2017 - 11:41 PM
I share a lot of your sentiments. Citalopram never brought me anything good, and withdrawal has only made things worse. Weight gain, derealization, fatigue, the list goes on. And I'm sorry about the friends bit - mine don't understand either, which is tough especially since I'm finding it difficult to keep up with everyone.
I think you'll soon find that no one here will know how long it will take for your mood swings to even out. I also don't know how or when your symptoms came up, but I'll share this bit about me. Some of the side effects I found are tied to dose, while others seem to be tied to just taking the drug at all. My acne, sweating, and nausea have improved as my dose has lowered, while my vomiting (weak gag reflex) and gynecomastia are tied to just being on citalopram.
As for the withdrawal symptoms like derealization and neuro-emotions, they usually subside in around a month for me, so long as I don't let myself spiral into a depressed state (which I do too much). I hope that you find your symptoms don't hang too long with each cut, and I also hope that some of your symptoms also improve as you decrease your dose. I've read of other members who report their brains "coming back on" as they get lower, so you may find that too.
Lastly, I don't know how you've been doing the dose cuts so far as citalopram comes in 10, 20, and 40mg, but this may help for creating custom doses: http://survivinganti...ts-or-capsules/
4/24/16: 20 mg citalopram
8/1/16: 15 mg
8/22/16: 10 mg
9/16/16: reinstated to 12 mg
12/1/16: 11 mg
2/20/17: 10 mg
Supplements: fish oil, multivitamin, digestive enzymes, probiotic, magnesium, glutamine, chinese herbs as needed
Posted 13 March 2017 - 04:09 PM
Hello Happycat. What everyone else said so far. And the biggest thing- is something you probably don't want to hear: You're tapering too quickly. I'd recommend- staying at the dosage you're at now, if you can handle it. And if you feel you cannot- then you may consider upping the dose to something more manageable.
The worst symptoms of withdrawal I had- were when I made too steep a cut.
And the truly damning thing about these drugs? Even if they're not doing us any good- getting off of them too quickly- can make things oh so much worse.
It's gonna be a long road for you. We're all here for you.
1)Zoloft- 6/99 to 8/04 2)Escitalopram- 8/04 to 8/10 3)Citalopram 8/10 to 4/14 (C/T), 4)Paxil a week or so, 5)Wellbutrin a week or so, 6)Reinstated Citalopram- 9/14 to 7/15
Before Taper- Celexa/20 mg....Taper Start- 04/21/15- 15mg....05/26/15- 10 mg...06/22/15- 5 mg...07/18/15- 0mg. http://tinyurl.com/qjfoqe9 Ativan/Lorazepam use/taper 10/14 to 2/15- http://tinyurl.com/ljebp84
Baclofen- Intermittent use of from 2008 till 2014. Some use of Promethazine. Some use of Zofran. Clobetasol Propionate- for Lichen Planus. Some Flexeril use.
Ativan- GABA,A receptor Agonist., Baclofen- GABA,B receptor Agonist., Celexa/Lexapro- Serotonin 5-HT1A Receptor Agonist., Zofran- Serotonin 5-HT3 Receptor Agonist..Promethazine- Histamine H1-Receptor Antagonist. Flexeril- Serotonin 5HT2a Antagonist.
My self imposed Amino Acid Therapy: Tyrosine 500mg 1xday, Theanine 200 mg 1xday, & Taurine 500 mg 2x day. (All neurotransitter pre-cursors)- seems to have helped me immensely. And of course- eating healthy, including Black Beans for the oligosaccharides for gut health.
The attempt to develop a sense of humor and to see things in a humorous light is some kind of trick learned while mastering the Art of Living. - Viktor Frankl, Man's Search for Meaning.
Also tagged with one or more of these keywords: Citalopram, celexa
Introductions and updates →
Introductions and updates →
Introductions and updates →
Introductions and updates →
Current events →
In the media →